Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Albuquerque, NM

July 13, 2008McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 13, 2008, 4:45 PM MDT for McKinley County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 4:45 PM MDT (22:45 UTC)
Expired
Jul 13, 2008, 6:15 PM MDT
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 182 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 132245
FFWABQ
NMC031-140015-
/O.NEW.KABQ.FF.W.0015.080713T2245Z-080714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BLACK ROCK...OR ABOUT NEAR
  ZUNI PUEBLO. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY
  STATIONARY...ALONG HIGHWAY 53 BETWEEN BLACK ROCK AND ZUNI PUEBLO.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

LAT...LON 3515 10892 3516 10874 3507 10870 3502 10887

$$

GUYER
1 follow-up statement
000 
WGUS75 KABQ 132330
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT SUN JUL 13 2008

NMC031-140015-
/O.CON.KABQ.FF.W.0015.000000T0000Z-080714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-
530 PM MDT SUN JUL 13 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHWESTERN MCKINLEY COUNTY...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN HAS EXITED THE REGION. HOWEVER...VERY HEAVY RAIN THAT 
FELL EARLIER ALONG AND NORTH OF EUSTICE LAKE AND BLACK ROCK LAKE
MAY STILL BE PRODUCING FLASH FLOODING IN THIS AREA.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN MCKINLEY COUNTY...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3515 10892 3516 10874 3507 10870 3502 10887

$$

GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:10 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 13, 3:10 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SUN JUL 13 2008

.DISCUSSION...
MAIN CONCERN IN THE NEAR TERM CONTINUES TO BE HEAVY RAIN AND FLASH
FLOODING POTENTIAL.

CONVECTION TOOK A LITTLE LONGER TO DEVELOP TODAY DUE TO ABUNDANT
CLOUD COVER OVER THE AREA.  BUT HAS GOTTEN STARTED THIS
AFTERNOON MAINLY ACROSS THE SOUTHWEST.  STORMS ONCE AGAIN MOVING
VERY SLOWLY AND ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL.
FLOODING WILL BE CONCERN THROUGHOUT THE EVENING...AND WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH MIDNIGHT.

WEAK DISTURBANCE ROUNDING THE UPPER HIGH DEPICTED IN THE 500 MB
VORTICITY FIELD WILL LIKELY BE THE MAIN FOCUS FOR ACTIVITY THIS
EVENING THROUGH MONDAY. BELIEVE THIS FORCING IS RESPONSIBLE FOR
THE EARLY THUNDERSTORM ACTIVITY OVER SOUTHEAST ARIZONA THIS
MORNING AND IS LIKELY RESPONSIBLE FOR THE TSRA ACROSS OUR
SOUTHWEST ZONES CURRENTLY. THIS DISTURBANCE IS PROGGED TO MOVE
SLOWLY NORTHWARD TONIGHT AROUND THE HIGH AND CONTINUE
NORTHEASTWARD MONDAY MORNING. THIS WILL LEAVE THE POTENTIAL FOR
CONVECTION TO CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS THE
WEST. IN ADDITION...THE RIGHT ENTRANCE REGION OF THE UPPER JET
POSITIONED OVER NORTHERN NM WILL ALSO AID IN LIFT ACROSS THE
REGION. ACROSS THE EASTERN PLAINS...FLOW BECOMES MORE SOUTH OR
SOUTHWESTERLY ON MONDAY...WHICH LEAVES POTENTIAL FOR THUNDERSTORMS
TO MOVE OFF THE CENTRAL MOUNTAIN CHAIN ONTO THE EASTERN PLAINS.
THIS ASSUMES ENOUGH DAYTIME HEATING CAN GET THROUGH THE CLOUD
COVER FOR TSTMS TO FORM OVER THE MTNS. AT ANY RATE...THERE COULD
BE MORE ACTIVITY ACROSS THE EASTERN PLAINS MONDAY AFTERNOON.

TUESDAY WILL BE SIMILAR TO MONDAY WITH CONVECTION FAVORING THE
WESTERN MOUNTAINS AND MOVING ONTO THE LOWER
ELEVATIONS...HOWEVER...WITH SOUTHWESTERLY SURFACE FLOW AND ANOTHER
WEAK DISTURBANCE ACROSS NORTHERN NM...PORTIONS OF THE EASTERN PLAINS
MAY AGAIN SEE SCATTERED THUNDERSTORMS.

ONLY MINOR CHANGES BEYOND TUESDAY...GENERALLY RAISING POPS ACROSS
THE MOUNTAINOUS AREAS TO ACCOUNT FOR DAILY ROUNDS OF SHOWER AND
THUNDERSTORM ACTIVITY OVER THE HIGHER TERRAIN.

34

&&

.AVIATION...
LOCALIZED MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE THROUGH 04Z IN
SHOWERS/THUNDERSTORMS ALONG WITH SFC WIND GUSTS TO AROUND 35 KTS AND
OCNL MOUNTAIN OBSCURATIONS. THUNDERSTORMS SHOULD BE ISOLATED BY 06Z
WITH MOSTLY AREAS OF LIGHT RAIN THEREAFTER.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
WETTING RAINS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS WILL FAVOR
WESTERN AREAS AS WELL AS THE HIGHER TERRAIN AND ADJACENT AREAS FOR
THE REST OF TODAY. LOCALIZED HEAVY RAINS WILL CONTINUE TO BE
POSSIBLE TONIGHT AND MONDAY.  EXPECT DECENT OVERNIGHT HUMIDITY
RECOVERIES OVER NORTHERN AND CENTRAL NEW MEXICO FOR THE FORESEEABLE
FUTURE AND WINDS WILL REMAIN LIGHT TO MODERATE OUTSIDE OF
THUNDERSTORM OUTFLOWS. THERE MAY BE SOME DRYING IN THE LOWER
LEVELS OVER NORTHWEST AND NORTH CENTRAL NEW MEXICO AROUND MID
WEEK...BUT NOT PARTICULARLY EXTREME. OVERALL LITTLE CHANGE IN THE
PATTERN OF DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS FOR THE NEXT
FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  87  61  88 /  40  40  30  30
GALLUP..........................  56  79  55  83 /  60  50  40  30
GRANTS..........................  56  79  54  84 /  60  50  40  40
GLENWOOD........................  60  85  61  89 /  70  60  40  30
CHAMA...........................  47  79  46  81 /  30  30  30  30
LOS ALAMOS......................  53  79  54  82 /  40  40  30  30
RED RIVER.......................  45  72  43  75 /  20  30  30  30
TAOS............................  52  81  51  84 /  20  20  30  30
SANTA FE........................  54  78  55  83 /  30  40  30  30
SANTA FE AIRPORT................  57  81  57  85 /  40  40  30  20
ESPANOLA........................  57  84  57  89 /  30  30  30  30
ALBUQUERQUE HEIGHTS.............  63  85  65  88 /  60  50  40  20
ALBUQUERQUE VALLEY..............  63  86  64  89 /  60  40  40  20
ALBUQUERQUE FOOTHILLS...........  60  82  60  85 /  50  40  40  20
ALBUQUERQUE WEST MESA...........  63  85  64  87 /  60  40  40  20
SOCORRO.........................  63  84  62  88 /  60  60  40  30
SANDIA PARK/CEDAR CREST.........  52  75  52  78 /  50  50  40  30
MORIARTY/ESTANCIA...............  54  81  55  86 /  50  50  30  30
CARRIZOZO.......................  60  81  62  86 /  60  50  40  30
RUIDOSO.........................  55  73  55  77 /  70  60  40  30
RATON...........................  52  85  54  86 /  10  20  20  20
LAS VEGAS.......................  52  80  54  84 /  30  40  30  30
ROY.............................  59  83  60  86 /  20  20  20  20
CLAYTON.........................  60  88  62  88 /   5  10  10  20
SANTA ROSA......................  61  85  62  89 /  30  30  20  20
TUCUMCARI.......................  65  88  65  92 /  20  30  20  10
FORT SUMNER.....................  64  84  65  90 /  30  30  20  20
CLOVIS..........................  62  84  64  91 /  30  40  20  20
PORTALES........................  63  84  65  92 /  40  40  20  20
ROSWELL.........................  67  87  68  94 /  40  40  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ008>011-014>017-026.

&&

34/99
Hazardous weather outlook, Jul 13, 5:45 AM MDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT SUN JUL 13 2008

NMZ001>021-026-141200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
545 AM MDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IN SLOW MOVING STORMS WILL REDEVELOP TODAY AND
CONTINUE THROUGH THIS EVENING OVER MUCH OF NORTHERN AND CENTRAL
NEW MEXICO. EXPECT HEAVIEST RAINFALL OVER THE WESTERN AND
SOUTHWESTERN MOUNTAINS AND ACROSS SOCORRO AND LINCOLN COUNTIES
WITH FLASH FLOODING POSSIBLE. ELSEWHERE...EXPECT LOCAL FLASH
FLOODING UNDER ISOLATED OR SCATTERED SLOW MOVING SHOWERS AND
THUNDERSTORMS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL
MIDNIGHT SUNDAY NIGHT ALONG THE INTERSTATE 40 CORRIDOR FROM THE
ARIZONA LINE TO THE EAST CENTRAL PLAINS...AND SOUTH ACROSS THE
SOUTHWEST MOUNTAINS...LOWER RIO GRANDE VALLEY..AND CENTRAL
MOUNTAIN CHAIN. EXTENSIONS OF THIS WATCH ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...SHOWERS...THUNDERSTORMS...LOCALLY HEAVY RAINFALL AND
FLASH FLOODING WILL REDEVELOP ALONG AND SOUTH OF THE INTERSTATE 40
CORRIDOR FROM THE ARIZONA BORDER TO THE CENTRAL MOUNTAIN CHAIN.
SCATTERED SHOWERS WITH LOCAL FLASH FLOODING ARE ALSO POSSIBLE OVER
THE EASTERN AND SOUTHEAST PLAINS ON MONDAY AFTERNOON AND EVENING.

FOR TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW...AS SCATTERED SHOWERS WITH LOCALLY HEAVY RAINFALL AND FLASH
FLOODING WILL REDEVELOP ALONG AND SOUTH OF INTERSTATE 40 FROM THE
ARIZONA BORDER EAST TO THE RIO GRANDE...AND LOCALLY OVER THE
MOUNTAINS OF LINCOLN COUNTY.

FOR WEDNESDAY THROUGH SUNDAY...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW. HOWEVER...CONTINUED SHOWER AND
THUNDERSTORM DEVELOPMENT WITH POSSIBLE FLASH FLOODING WILL REMAIN
IN THE FORECAST THROUGH THE PERIOD. SHOWER FOCUS WILL SHIFT NORTH
AND EAST THROUGH FRIDAY...WITH SHOWER ACTIVITY CENTERING OVER THE
EAST FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT TORRENTIAL RAINFALL...FLOODING...AND SIGNIFICANT MEASURED
RAINFALL AMOUNTS.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:00 PM MDTAreal Flood WarningABQLincoln6 hr
Jul 12, 7:06 PM MDTAreal Flood AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan114 min
Jul 12, 8:11 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval2 hr
Jul 12, 10:10 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, McKinley, Sandoval95 min
Jul 13, 1:59 AM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Jul 13, 1:36 PM MDTAreal Flood AdvisoryABQColfax, Taos84 min
Jul 13, 1:51 PM MDTAreal Flood AdvisoryABQCatron, Socorro114 min
Jul 13, 2:09 PM MDTAreal Flood AdvisoryABQSocorro96 min
Jul 13, 2:52 PM MDTAreal Flood AdvisoryABQLincoln113 min
Jul 13, 3:33 PM MDTAreal Flood AdvisoryABQCibola117 min
Jul 13, 3:42 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.